Wednesday, April 23, 2014
Sunday, May 31, 2009 HeatHater72, Community Member, asks

Q: Can Topamax cause visual disturbances and numbness in the mouth?

I take Topamax 100mg 2x daily. I get visual disturbances, mostly in my peripheral vision and in low light. Could this be a side effect of topamax? I have the tingling in my toes, metallic taste, and some numbess in my mouth too. 

 

My problem in figuring the mouth part out has to do with also having sinus surgery 2 weeks ago, and needing dental work done.

 

I also got new glasses during the time I started topamax, but the visual stuff really freaks me out. My Neuro doc says I should see an eye dr, but it seems to coincide more with the topamax than anything. I also have some facial numbess. I'm thinking I should stop the topamax and go from there.

Answer This
Answers (2)
Nancy Harris Bonk, Community Member
6/ 4/09 11:15pm

Hi HeatHater72,

 

Some potential side effects of Topamax that may lessen during treatment include: tingling in the toes and fingers, metallic taste, and dizziness. However, vision issues while taking Topamax should never be ignore while on this medication. These vision problems usually occur during the first month, but not always, of treatment and include blurriness, ocular pain and even redness. I would encourage you to read this article right away and discuss it with your doctor: Potential Vision Issues with Topamax.

 

I hope this helps,

Nancy 

Reply
HeatHater72, Community Member
6/ 7/09 5:09pm

I will call my regular dr in the morning. My vision problems are mostly flashing strings or ribbons of lights in my peripheral vision. I think I will request being taken off the Topamax anyway because I don't like the other side effects, esp the metallic taste, its been over 6 months and has only gotten worse.

 

Thank you for your help.

Reply
Nancy Harris Bonk, Community Member
6/ 9/09 9:40am

What did the doctor say?

Reply
HeatHater72, Community Member
6/11/09 3:47pm

My Neuro doc is taking me off the Topamax and thinks the side effects with stop once I'm off of it. I don't see him till July 10 so I don't know what we will try instead.  I haven't seen the eye doctor yet, but hopefully I will soon.

Reply
HeatHater72, Community Member
6/13/09 12:39am

I saw the eye doctor and she did a full exam today including taking some really cool pictures. She said my eyes look perfect. She thinks my symptoms are from the Topamax and will go away after it leaves my system. I see her again in 3 months just to make sure everything is still fine. She did say that some of the visual stuff seems neuro and I will bring it up to my doctor when I see him next month.

Reply
HeatHater72, Community Member
7/12/09 3:31am

I saw my Neuro doc yesterday and told him that all of the visual disturbances stopped within a couple weeks of going off the Topamax. He put me on Depakote instead. Hopefully I'll react better to it. I decided to cancel my next eye appointment since the symptoms are gone. Now if I can stop having Migraines every other day I'll be set.Smile

Reply
Blockstar!, Community Member
8/ 2/10 12:56pm

Hi, I was also on topamax, and before getting on it I suffered from mild visual auras related to migraines. All of a sudden out of nowhere when my topamax got increased my vision literally in one night when crazy. I did get off the topamax but I still suffer from visual disturbances, which is the best way to describe it. They are a lot of the visual problems you described, like ribbons, but mine was also flashing lights, and lines, in the dark in a room full of people my vision would start doing this crazy thing where the lines of the person's body would move really fast(it almost seemed like some kind of visual seizure, is the best way to describe it). I've been off topamax for many months and my vision has not restored entirely. Although, they are not as "dramatic" as when on the meds.

 

These visual problems are so scary for me, and have caused me so much grief. I just want my vision back, even if they have a few floaters and migraine auras(like it did prior to this happening)...I'd take that over what I deal with now!!! I really don't know if the topamax caused this, because I did suffer a brain injury 10 yrs ago...but that doesn't make sense to all of a sudden for this to happen.

 

I've been looking for specialists to try and help and this has been very difficult especially since optometrists have done nothing for me, except tell me everything "looks" okay!

 

This is extremely frustrating and I hope your vision gets better! IF anyone knows of a specialist to see for correction of this, I'm more than open to it. I need major help!!!! I live in Santa Barbara,CA...but I would travel to get the help I need!

 

Reply
bipolarbare, Community Member
11/ 3/10 3:57am

Thats crazy, I have the same thing!.  I was on Topo for about six months though, then started seeing mainly in doorways in low light, two or three extra lines.  It progressed to horizontal lines along dresser edges, then eventually I could look right at an object and see more than one edge to things! they did a CT, normal.  Sent me to an eye specialist, normal.  I just saw a neurologist and had an MRI done this week, and he says GET OFF TOPO!!..he says some people even get something called Alice in Wonderland Syndrome, google it, sounds crazy.  Im scared to go off, been on for three years for Bipolar, and am very stable on it, but what do you do? They have been giving me wicked headaches since on it too...if you want to talk, post back to me. Good luck!

 

Moderator's Note: For your safety, please do not post personal information such as email addresses and phone numbers.

 

Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By HeatHater72, Community Member— Last Modified: 12/26/10, First Published: 05/31/09